Alert archive / Florida / Tornado Warnings in 2017

Tornado Warning 71, NWS Jacksonville, FL

May 24, 2017Saint Johns County, Florida

NWS Jacksonville, FL issued this tornado warning at May 24, 2017, 10:07 AM EDT for Saint Johns County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2017, 10:07 AM EDT (14:07 UTC)
Expired
May 24, 2017, 10:30 AM EDT
In force
23 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 75 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:56 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 2.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted.

714 
WFUS52 KJAX 241407
TORJAX
FLC109-241430-
/O.NEW.KJAX.TO.W.0071.170524T1407Z-170524T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
1007 AM EDT WED MAY 24 2017

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  East central St. Johns County in northeastern Florida...

* Until 1030 AM EDT
    
* At 1006 AM EDT, a severe thunderstorm capable of producing a
  tornado was located 8 miles northeast of Federal Point, or 9 miles 
  north of Hastings, moving northeast at 35 mph. Rotation has 
  intensified with this storm...and a tornado could form at any time.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Saint Augustine South around 1020 AM EDT. 
  Saint Augustine Beach and Vilano Beach around 1025 AM EDT. 

Other locations impacted by this tornadic thunderstorm include
Anastasia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2981 8148 2986 8150 3000 8129 2984 8124
TIME...MOT...LOC 1406Z 244DEG 30KT 2984 8146 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

WOLF
1 follow-up statement
897 
WWUS52 KJAX 241420
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
1020 AM EDT WED MAY 24 2017

FLC109-241430-
/O.CON.KJAX.TO.W.0071.000000T0000Z-170524T1430Z/
St. Johns FL-
1020 AM EDT WED MAY 24 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT FOR EAST
CENTRAL ST. JOHNS COUNTY...
    
At 1020 AM EDT, a severe thunderstorm capable of producing a tornado 
was located just northwest of Saint Augustine, moving northeast at 
35 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Saint Augustine around 1025 AM EDT. 
  Vilano Beach around 1030 AM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2988 8138 2991 8141 2998 8132 3000 8129
      2997 8128 2993 8127 2992 8127
TIME...MOT...LOC 1420Z 240DEG 29KT 2991 8136 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

WOLF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 24, 9:39 AM EDT, 28 minutes earlier.

Area forecast discussion, May 24, 9:39 AM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
939 AM EDT Wed May 24 2017

...SEVERE STORMS TODAY WITH LOCALLY HEAVY RAINFALL...

.UPDATE...Ne Fl/se Ga has been upgraded to an Enhanced risk of
severe storms by SPC. Tornado watch currently in effect for ne
Fl...surface boundary has produced rotating storms this morning.
Additional storms over the Fl panhandle will move into and
strengthen over the area this afternoon as strong upper trough and
surface cold front approaches from the west. Instability and
shear will be adequate for severe storms with tornadoes. Locally
heavy rainfall will occur with areas of localized flooding
possible. Storms will decrease early this evening. Cold front will
move across the area overnight with a lingering chance of showers
and thunderstorms until around midnight.

&&

.AVIATION...Storms will continue to affect ne Fl TAF sites this
morning and continue through the afternoon hours as storms continue
to develop. Storms will move into and develop over se Ga by early
afternoon affecting SSI until early evening. MVFR conditions will
lower to IFR/LIFR conditions in heavy showers and storms. Storms
will decrease this evening by 01z with MVFR cigs expected through
at least 04z.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  80  62  79  58 /  80  50   0   0
SSI  81  68  81  65 /  80  50  10   0
JAX  81  64  83  62 / 100  60  10   0
SGJ  79  65  83  64 / 100  70  10   0
GNV  78  64  82  59 / 100  70  10   0
OCF  79  67  82  60 / 100  80  20   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 2 PM EDT Thursday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM-Waters from Altamaha Sound GA to
     Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
     Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
     Augustine to Flagler Beach FL from 20 to 60 NM.

&&

Zibura/Shashy/Corless
Hazardous weather outlook, May 24, 7:06 AM EDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
706 AM EDT Wed May 24 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-251115-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
706 AM EDT Wed May 24 2017

...TORNADO WATCH IN EFFECT FOR NORTHEAST FLORIDA UNTIL 3 PM...

...WIDESPREAD HEAVY RAINFALL POSSIBLE THROUGH THIS EVENING...

...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Strong to severe thunderstorms are possible through this evening,
with isolated tornadoes, damaging wind gusts in excess of 60 mph,
frequent cloud to ground lightning strikes, and large hail
possible within any severe storms that develop. A Tornado Watch is
in effect until 3 PM this afternoon.

Rounds of heavy showers and storms will move across the region
today. Widespread 2 to 3 inches of rain is expected across
northeast Florida with locally higher amounts in training bands.
Around 1 inch of rain is expected across southeast Georgia, with
locally higher amounts. Localized flooding is possible where
thunderstorms move over the same region, with urban and low lying
areas being more prone to localized flooding.

A Small Craft Advisory is in effect for the coastal waters. A few
gusts to gale force are possible tonight over the offshore waters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A Small Craft Advisory is in effect through Thursday afternoon.

There is a chance of thunderstorms Monday and Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, May 24, 6:14 AM EDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
614 AM EDT WED MAY 24 2017

FLZ037-040-241100-
Putnam FL-Marion FL-
614 AM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUTNAM AND
NORTHEASTERN MARION COUNTIES UNTIL 700 AM EDT...

At 614 AM EDT, Doppler radar was tracking a strong thunderstorm over
Anthony, or 7 miles south of Citra, moving northeast at 40 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Fort McCoy, Salt Springs, Citra, Lake Delancy, Sparr, Anthony,
Fruitland, Welaka, Reddick and Hog Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2935 8224 2961 8172 2935 8161 2919 8219
TIME...MOT...LOC 1014Z 243DEG 34KT 2931 8209

PETERSON
Special weather statement, May 24, 7:04 AM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
704 AM EDT WED MAY 24 2017

FLZ037-038-241145-
Putnam FL-Flagler FL-
704 AM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLAGLER AND
SOUTHEASTERN PUTNAM COUNTIES UNTIL 745 AM EDT...

At 704 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Delancy, or near Salt Springs, moving east at 35 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Bunnell, Crescent City, Pomona Park, Andalusia, Fruitland, Satsuma,
Welaka, Espanola, Lake Como and Georgetown.

A tornado watch remains in effect until 300 PM EDT for northern and
northeastern Florida.

LAT...LON 2937 8172 2937 8174 2943 8174 2943 8178
      2949 8178 2949 8184 2951 8184 2962 8152
      2963 8132 2965 8132 2964 8131 2965 8129
      2948 8123
TIME...MOT...LOC 1104Z 249DEG 30KT 2944 8177

PETERSON
Special weather statement, May 24, 8:09 AM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
809 AM EDT WED MAY 24 2017

FLZ033-038-241300-
St. Johns FL-Flagler FL-
809 AM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLAGLER AND
SOUTHEASTERN ST. JOHNS COUNTIES UNTIL 900 AM EDT...

At 809 AM EDT, Doppler radar was tracking a strong thunderstorm near
Hastings, moving northeast at 25 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Saint Augustine Beach, Marineland, Saint Augustine Shores, Butler
Beach, Crescent Beach and Dupont Center.

A tornado watch remains in effect until 300 PM EDT for northeastern
Florida.

LAT...LON 2955 8147 2961 8152 2963 8152 2989 8122
      2967 8115
TIME...MOT...LOC 1209Z 234DEG 21KT 2962 8146

PETERSON
Special weather statement, May 24, 8:36 AM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
836 AM EDT WED MAY 24 2017

FLZ036-037-241315-
Putnam FL-Alachua FL-
836 AM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALACHUA AND
NORTHWESTERN PUTNAM COUNTIES UNTIL 915 AM EDT...

At 836 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hawthorne, or 9 miles south of Melrose, moving northeast at 25 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Palatka, Interlachen, Hawthorne, George's Lake, Florahome, Melrose
Landing, Bardin, Hollister, Johnson and Putnam Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 300 PM EDT for northern and
northeastern Florida.

LAT...LON 2947 8210 2958 8217 2975 8197 2975 8194
      2976 8193 2978 8193 2980 8191 2980 8186
      2984 8181 2964 8166
TIME...MOT...LOC 1236Z 234DEG 20KT 2957 8206

PETERSON
Local storm report, May 24, 8:43 AM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
843 AM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND GST     ST. AUGUSTINE           29.89N 81.31W
05/24/2017  E40 MPH          ST. JOHNS          FL   BROADCAST MEDIA

            TREE LIMB FELL DOWN OVER POWER LINES AND A VEHICLE. WIND
            SPEED ESTIMATED WITH RADAR.

&&

WCORLESS
Special weather statement, May 24, 8:58 AM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
858 AM EDT WED MAY 24 2017

FLZ033-241345-
St. Johns FL-
858 AM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST. JOHNS COUNTY UNTIL
945 AM EDT...

At 857 AM EDT, Doppler radar was tracking a strong thunderstorm near
Federal Point, or near Hastings, moving northeast at 50 mph. Radar
indicated weak rotation with this storm. Tornadoes can occur with
little or no advanced warning.

Locations impacted include...
Saint Augustine, Hastings, Saint Augustine Beach, Crescent Beach,
Saint Augustine Shores, Butler Beach, Saint Augustine South, Vilano
Beach, Spuds and Anastasia.

LAT...LON 2971 8123 2969 8153 2976 8153 2976 8154
      2983 8154 3001 8133
TIME...MOT...LOC 1257Z 240DEG 49KT 2978 8151

WOLF

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:35 PM EDTSpecial Weather StatementJAXSuwannee40 min
May 23, 8:39 PM EDTSpecial Weather StatementJAXBaker, Columbia51 min
May 23, 8:53 PM EDTTornado WarningJAXBaker, Duval, Nassau20 min
May 23, 9:12 PM EDTSevere Thunderstorm WarningJAXBaker, Duval, Nassau17 min
May 23, 9:18 PM EDTSpecial Weather StatementJAXColumbia42 min
May 23, 9:28 PM EDTSpecial Weather StatementJAXNassau47 min
May 23, 9:53 PM EDTAreal Flood AdvisoryJAXBaker, Columbia, Suwannee3 hr
May 24, 12:30 AM EDTSpecial Weather StatementJAXClay45 min
May 24, 12:51 AM EDTSpecial Weather StatementJAXDuval39 min
May 24, 3:13 AM EDTSpecial Weather StatementJAXAlachua47 min
May 24, 3:16 AM EDTSpecial Weather StatementJAXClay44 min
May 24, 3:43 AM EDTSevere Thunderstorm WarningJAXAlachua, Clay, Putnam47 min
May 24, 4:25 AM EDTSevere Thunderstorm WarningJAXClay, Putnam, Saint Johns50 min
May 24, 4:58 AM EDTSevere Thunderstorm WarningJAXSaint Johns20 min
May 24, 4:59 AM EDTSpecial Marine WarningJAX61 min
May 24, 5:47 AM EDTSpecial Weather StatementJAXPutnam43 min
May 24, 6:14 AM EDTSpecial Weather StatementJAXPutnam46 min
May 24, 6:18 AM EDTTornado WarningJAXPutnam, Saint Johns27 min
May 24, 6:44 AM EDTTornado WarningJAXSaint Johns31 min
May 24, 6:49 AM EDTSpecial Marine WarningJAX56 min
May 24, 7:04 AM EDTSpecial Weather StatementJAXFlagler41 min
May 24, 7:46 AM EDTSpecial Marine WarningJAX89 min
May 24, 8:09 AM EDTSpecial Weather StatementJAXSaint Johns51 min
May 24, 8:36 AM EDTSpecial Weather StatementJAXPutnam39 min
May 24, 8:56 AM EDTAreal Flood AdvisoryJAXPutnam3 hr
May 24, 8:58 AM EDTSpecial Weather StatementJAXSaint Johns47 min
May 24, 9:23 AM EDTSevere Thunderstorm WarningJAXPutnam37 min
May 24, 9:29 AM EDTTornado WarningJAXPutnam31 min
May 24, 9:47 AM EDTTornado WarningJAXSaint Johns28 min
May 24, 10:09 AM EDTSpecial Marine WarningJAX51 min
May 24, 10:39 AM EDTSpecial Weather StatementJAXSaint Johns51 min
May 24, 10:47 AM EDTSevere Thunderstorm WarningJAXBaker, Columbia, Hamilton, Suwannee43 min
May 24, 10:49 AM EDTSpecial Marine WarningJAX116 min
May 24, 11:37 AM EDTSevere Thunderstorm WarningJAXClay, Duval, Saint Johns38 min
May 24, 12:06 PM EDTAreal Flood AdvisoryJAXBaker, Duval, Nassau114 min
May 24, 12:11 PM EDTSpecial Weather StatementJAXDuval49 min
May 24, 12:18 PM EDTSpecial Weather StatementJAXAlachua, Bradford, Union42 min
May 24, 12:42 PM EDTSpecial Marine WarningJAX93 min
May 24, 12:52 PM EDTSpecial Weather StatementJAXClay, Duval38 min
May 24, 1:19 PM EDTAreal Flood WarningJAXDuval, Nassau3 hr
May 24, 1:19 PM EDTSpecial Weather StatementJAXDuval, Saint Johns26 min
May 24, 1:24 PM EDTSpecial Marine WarningJAX2 hr
May 24, 1:40 PM EDTSpecial Weather StatementJAXAlachua, Clay, Flagler, Marion, Putnam, Saint Johns65 min
May 24, 1:52 PM EDTAreal Flood AdvisoryJAXBaker, Bradford, Clay, Duval, Saint Johns, Union3 hr
May 24, 2:44 PM EDTSpecial Weather StatementJAXClay, Flagler, Marion, Putnam, Saint Johns46 min
May 24, 3:25 PM EDTSpecial Weather StatementJAXFlagler, Putnam, Saint Johns35 min
May 24, 3:27 PM EDTSpecial Marine WarningJAX93 min

Nearby

Tornado Warnings in Florida, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.